Alert archive / Tennessee / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 221, NWS Morristown, TN

July 17, 2004Sevier County, Tennessee

NWS Morristown, TN issued this severe thunderstorm warning at Jul 17, 2004, 4:22 PM EDT for Sevier County, Tennessee. It was in force for 53 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 17, 2004, 4:22 PM EDT (20:22 UTC)
Expired
Jul 17, 2004, 5:15 PM EDT
In force
53 min
Issued by
NWS Morristown, TN
Area
Counties, with a storm outline in the text

County Sevier County, TN

The radar

The Knoxville radar (KMRX), 36 km from the middle of the area, began a volume at 20:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 17, 4:45 PM EDTTSTM WND DMGSevierville, TNNUMEROUS TREES AND POWER LINES DOWN FROM SEVIERVILLE ALL THE WAY INTO GATLINBURG.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 23 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 8.4 hours before the alert went out and 272 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2004-07-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 324 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2004-07-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 28 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
324 J/kg
Mixed-layer CIN
-28 J/kg
Mixed-layer LCL
621 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
28 m²/s²
0-3 km storm-relative helicity
61 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KMRX 172022
SVRMRX
TNC155-172115-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
422 PM EDT SAT JUL 17 2004

THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SEVIER COUNTY IN EAST TENNESSEE

* UNTIL 515 PM EDT

* AT 420 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 4 MILES SOUTHWEST OF SEVIERVILLE...MOVING EAST
  AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  SEVIERVILLE AROUND 430 PM EDT
  PIGEON FORGE AROUND 435 PM EDT
  HARRISBURG AROUND 450 PM EDT
  BIRD CROSSING AROUND 510 PM EDT

THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING...
  WINDS UP TO 60 MPH...WHICH COULD PUSH OVER SHALLOW ROOTED TREES AND
  BREAK TREE LIMBS ABOUT THE SIZE OF YOUR WRIST.
  HAIL UP TO 1 INCH IN DIAMETER...OR THE SIZE OF QUARTERS.
  VERY HEAVY RAINFALL WHICH MAY CAUSE LOCALIZED FLOODING.
  FREQUENT AND DEADLY CLOUD-TO-GROUND LIGHTNING.

SEEK A STURDY SHELTER IMMEDIATELY

IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER IN A STRONG BUILDING.

LAT...LON 3595 8374 3578 8375 3570 8330 3591 8335
      3603 8367

$$

DH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 17, 3:05 PM EDT, 1 hour 17 minutes earlier.

Area forecast discussion, Jul 17, 3:05 PM EDT, 1 hour 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
305 PM EDT SAT JUL 17 2004

.SHORT TERM...(TONIGHT THROUGH MONDAY NIGHT)...CONVECTIVE EVENT
ONGOING AT THIS TIME WITH THE STRONGEST ACTIVITY OVER THE NORTHERN
CUMBERLAND PLATEAU.  SLOW MOTION TO EAST MAY RESULT IN FLOODING
PROBLEMS AND WILL KEEP A VERY CLOSE EYE ON THINGS.  SOME WARNINGS
ALREADY ISSUED...BUT APPEARS TO BE MARGINAL SEVERE THREAT...MAINLY
WINDS.

MODELS IN REASONABLE AGREEMENT THROUGH THIS PERIOD WITH SURFACE LOW
TRACKING EAST THROUGH TOMORROW AND THEN UPPER TROF AXIS SLOWLY
MOVING OFF JUST TO OUR EAST BY LATE MONDAY NIGHT.  SHORT WAVES WILL
CIRCULATE AROUND THE UPPER LOW AND GIVE MAINLY OUR NRN AREAS
GLANCING SHOTS OF SHOWERS AND POSSIBLY A THUNDERSTORM...BUT COULD
NOT COMPLETELY RULE OUT SOME ACTIVITY GETTING INTO THE CENTRAL
VALLEY AS WELL.  TEMPS FROM MODELS GAVE LITTLE TO ARGUE WITH AND
HAVE GONE WITH A BLEND.

.LONG TERM...(TUESDAY THROUGH SATURDAY)...WEAK COLD FRONT EXPECTED
TO TRACK ACROSS THE REGION ON TUESDAY AFTERNOON AND EVENING.
MOISTURE IS LIMITED SO WILL ONLY GO WITH SLIGHT CHANCE POPS FOR
NOW.  UPPER LOW SHIFTS EAST WITH RIDGE BUILDING INTO THE REGION ON
WEDNESDAY.   MOISTURE LIMITED SO WILL KEEP ONLY SLIGHT CHANCE POPS
FOR DIURNAL ACTIVITY ON WEDNESDAY.  A SHORTWAVE MOVES IN LATE
THURSDAY...WILL GO WITH SLIGHT CHANCE POPS FOR THURSDAY AFTERNOON
AND OVERNIGHT.   SURFACE TROUGH MOVES IN ON FRIDAY...BRINGING DECENT
DYNAMICS AND MOISTURE WITH IT...WILL GO WITH LOW CHANCE POPS FOR
FRIDAY.  A COLD FRONT IS PROGGED TO MOVE IN ON SATURDAY...SHOULD
TRIGGER MORE SCATTERED ACTIVITY WITH IT.  FRONT EXPECTED TO BE EAST
OF CWA BY  LATE SATURDAY NIGHT.  TEMPERATURES LOOK
REASONABLE...DIDNT DEVIATE TOO MUCH.

&&

.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN  66  86  64  85 /  30  10  10  10
KNOXVILLE MCGHEE TYSON AIRPORT, TN  65  82  63  83 /  40  20  20  20
OAK RIDGE, TN  65  82  63  83 /  40  20  20  20
TRI CITIES AIRPORT, TN  62  79  60  80 /  50  30  20  30

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.

&&

SP/GH
Hazardous weather outlook, Jul 17, 4:50 AM EDT, 11 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
450 AM EDT SAT JUL 17 2004

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-005-
006-008-180900-
ANDERSON-BLEDSOE-BLOUNT SMOKY MTN-BRADLEY-CAMPBELL-CHEROKEE-
CLAIBORNE-CLAY-COCKE SMOKY MTN-EAST POLK-GRAINGER-HAMBLEN-HAMILTON-
HANCOCK-HAWKINS-JEFFERSON-JOHNSON-KNOX-LEE-LOUDON-MARION-MCMINN-
MEIGS-MORGAN-NORTH SEVIER-NORTHWEST CARTER-NORTHWEST COCKE-
NORTHWEST GREENE-NORTHWEST MONROE-NW BLOUNT-RHEA-ROANE-RUSSELL-
SCOTT TN-SCOTT VA-SEQUATCHIE-SEVIER SMOKY MTN-SOUTHEAST CARTER-
SOUTHEAST GREENE-SOUTHEAST MONROE-SULLIVAN-UNICOI-UNION-
WASHINGTON TN-WASHINGTON VA-WEST POLK-WISE-
450 AM EDT (350 AM CDT) SAT JUL 17 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST TENNESSEE...SOUTHWESTERN
VIRGINIA AND EXTREME SOUTHWESTERN NORTH CAROLINA.

.DAY ONE (TODAY AND TONIGHT)...

SHOWERS AND THUNDERSTORMS OVER MUCH OF KENTUCKY THIS MORNING WILL
CONTINUE TO MOVE SOUTHEAST...AND INCREASE IN COVERAGE ACROSS THE
TENNESSEE VALLEY AND SOUTHERN APPALACHIANS.  THE SHOWERS AND STORMS
WILL LINGER AT LEAST THROUGH THE EVENING HOURS...AS AN AREA OF LOW
PRESSURE ALOFT HOLDS ACROSS THE EASTERN UNITED STATES.  A FEW
STRONG STORMS MAY OCCUR WITH LOCALLY HEAVY RAINS...POSSIBLY IN
EXCESS OF ONE INCH.

HOWEVER...NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN (SUNDAY THROUGH FRIDAY)...

SCATTERED SHOWERS AND THUNDERSTORMS WILL REMAIN IN THE FORECAST INTO
EARLY NEXT WEEK...AS THE AREA OF LOW PRESSURE CONTINUES OVER THE
REGION.  BY MID WEEK...HIGH PRESSURE WILL BUILD EASTWARD FROM THE
ROCKY MOUNTAIN AND PLAINS STATES...RESULTING IN MAINLY JUST A
SLIGHT CHANCE OF AFTERNOON AND EVENING THUNDERSTORMS.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

PLEASE STAY TUNED TO NOAA WEATHER RADIO OR VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/MRX.

TG

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 17, 2:20 PM EDTSevere Thunderstorm WarningMRXMorgan, Scott40 min
Jul 17, 3:22 PM EDTSevere Thunderstorm WarningMRXUnion38 min
Jul 17, 4:04 PM EDTSevere Thunderstorm WarningMRXAnderson, Knox56 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.